Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 28, NWS Blacksburg, VA

June 9, 1996Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 9, 1996, 11:07 AM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1996, 11:07 AM EDT (15:07 UTC)
Expired
Jun 9, 1996, 3:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 091510
FFWRNK
VAC161-770-775-091910-

IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EDT SUN JUN 9 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...ROANOKE COUNTY

IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE (CITY)
   ...SALEM
 
AT 1106 AM DOPPLER RADAR INDICTED VERY HEAVY SHOWERS AND
THUNDERSTORMS FORMING SOUTH OF ROANOKE COUNTY AND TRACKING NORTH.
RADAR RAINFALL ESTIMATES EXCEED 1 INCH PER HOUR WITH THIS RAIN.
WITH THE GROUND ALREADY SATURATED FROM THE RAIN OF EARLIER TODAY...
IT HAS LITTLE ABILITY TO HOLD MORE WATER.

ROANOKE CITY OFFICIALS INDICATE SHAEFFER CROSSING AND WILEY DRIVE
ARE CLOSED DUE TO FLOODING.  MORE SERIOUS FLOODING OF ROADS...
STREAMS AND CREEKS IS LIKELY TO OCCUR THROUGH 3 PM.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

NOGUEIRA/GILLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 10:05 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 9, 10:05 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT SUN JUN 9 1995

CRW...THNX FOR COORD CALL...WE'RE IN GUD AGREEMENT.

WBC...THNX FOR COORD CALL...WE'RE IN GUD AGREEMNTINC

RDU...FFA CONT FOR NRN MTNS.

DISCUSSION...

12Z SFC ANLSYS INDCTING LO PRESS LCTD OVR CNTRL TN/KY.  TWO FRNTS
RUNNING NE/SW THRU ERN PART OF THE COUNTRY.  REAL JUICY AIR ON SE
SIDE OF FRONT STRTCHING FROM SW GA THRU ERN TN THEN JUST NW OF GSO
AND NE TO NEAR NYC.  DWPTS SOUTH OF THIS FRNT IN THE 70S WITH SOUTH
WNDS AND LM60S ON NORTH SIDE OF FRNT EASTERLY WINDS.  LOTS OF
SHOWERS/THUNDERSTORMS DEVELOPING SOUTH OF THIS FRNT AND TRKING
STRAIGHT N...AND ALMOST BECOMING MORE OF A OVRRUNNING TYPE PRECIP ON
NORTH SIDE OF FRNT WHERE IT BECOMES WIDESPREAD.  SECOND FRONT RUNS
FROM SRN NEW ENGLND TO CLE TO WEST SIDE TN/KY LO PRESS WITH DRIER
AIR BHND IT.

NGM MOIST CONVGNCE KEEPS HEAVIEST RAINS OVR WRN 2/3RDS OF CWA THRU
MOST OF TDY AND WITH WARM FRNT IN CRRNT PSTN AND TRW'S STRMING NWD
IN SOUTHERLY FLO THERE SHUD BE SOME HI RAINFALL AMNTS.  FFG COMING
DOWN EACH DAY FROM PREVIOUS RAIN MAKING FOR PRECARIOUS SITN.

NOGUEIRA

In the hours before

Special weather statement, Jun 9, 6:25 AM EDT, 4 hours 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-101200-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN JUN 9 1996

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND SOUTHEASTERN
WEST VIRGINIA...

ABUNDANT MOISTURE IS STREAMING NORTH AHEAD OF A SLOW MOVING LOW
PRESSURE SYSTEM TO OUR WEST. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP ACROSS THE AREA AS DAYTIME HEATING DESTABILIES THE
ATMOSPHERE. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE
LEVELS...PRODUCING LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE POTENTIAL FOR DAMAGING THUNDERSTORMS...STORMS
THAT DO FORM WILL TRACK VERY SLOWLY DUE TO THE WEAK UPPER LEVEL WIND
FLOW.  RAINFALL FROM SOME OF THE STORMS MAY BE LOCALLY VERY HEAVY
...WITH THE POTENTIAL TO CAUSE PONDING OF WATER ON ROADS AND POOR
DRAINAGE AREAS...AND EVEN LOCALIZED FLASH FLOODING.

WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS AND LOCALIZED FLOODING
...SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
ADDITIONAL INFORMATION FROM THE NATIONAL WEATHER SERVICE.

KK
Special weather statement, Jun 9, 9:51 AM EDT, 1 hour 16 minutes before
VAZ022-091555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 AM EDT SUN JUN 9 1996

...VERY HEAVY RAIN ACROSS ROANOKE COUNTY AND THE CITIES OF ROANOKE
AND SALEM...

AT 950 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY
RAIN TRACKING ACROSS ROANOKE COUNTY...AND THE CITIES OF ROANOKE AND
SALEM.  ROANOKE AND SALEM POLICE INDICATED PONDING OF WATER ON SOME
LOW LYING ROADS PRONE TO MINOR FLOODING IN VERY HEAVY RAIN.
NATIONAL WEATHER SERVICE EMPLOYEES HAVE IN ROANOKE HAVE INDICTED A
HALF INCH OF RAIN IN 20 MINUTES IN ADDITION TO AN INCH OF RAIN SINCE
8 AM.

THE HEAVIEST RAIN WAS LOCATED OVER THE AREA AT 950 AM...WITH
LIGHTER SHOWERS INDICATED BY RADAR TO THE SOUTH OF THE COUNTY.
THE VERY HEAVY RAIN SHOULD BEGIN TO TAPER TO LIGHTER RAIN BETWEEN
10 AM AND 1030 AM.

ADDITIONAL PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS
LIKELY TO OCCUR THROUGH 1030 AM...BUT SIGNIFICANT FLOODING IS NOT
ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:50 AM EDTFlash Flood WarningRNKHenry, Patrick3 hr
Jun 9, 2:01 PM EDTFlash Flood WarningRNKHenry, Patrick4 hr
Jun 9, 2:42 PM EDTFlash Flood WarningRNKFranklin3 hr
Jun 9, 2:50 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem3 hr
Jun 9, 6:50 PM EDTFlash Flood WarningRNKCarroll3 hr
Jun 9, 7:30 PM EDTFlash Flood WarningRNKPatrick3 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.